An inverse Sturm–Liouville problem with a fractional derivative

Bangti Jin, William Rundell

Research output: Contribution to journalArticlepeer-review

31 Scopus citations


In this paper, we numerically investigate an inverse problem of recovering the potential term in a fractional Sturm-Liouville problem from one spectrum. The qualitative behaviors of the eigenvalues and eigenfunctions are discussed, and numerical reconstructions of the potential with a Newton method from finite spectral data are presented. Surprisingly, it allows very satisfactory reconstructions for both smooth and discontinuous potentials, provided that the order . α∈. (1,. 2) of fractional derivative is sufficiently away from 2. © 2012 Elsevier Inc.
Original languageEnglish (US)
Pages (from-to)4954-4966
Number of pages13
JournalJournal of Computational Physics
Issue number14
StatePublished - May 2012
Externally publishedYes

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledged KAUST grant number(s): KUS-C1-016-04
Acknowledgements: This work is supported by Award No. KUS-C1-016-04, made by King Abdullah University of Science and Technology (KAUST), and NSF Award DMS-0715060.
This publication acknowledges KAUST support, but has no KAUST affiliated authors.


Dive into the research topics of 'An inverse Sturm–Liouville problem with a fractional derivative'. Together they form a unique fingerprint.

Cite this